Pennsylvania, 2004

Flood in Pennsylvania, September 18 to 19, 2004

September 18 to 19, 2004 · NWS BGM · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 18, 5:20 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 18, 5:20 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 AM EDT SAT SEP 18 2004

.SHORT TERM (TODAY - SUNDAY)...
BACK EDGE OF HEAVY RAIN IS PROGRESSING EASTWARD AS OF THIS WRITING.
THUS...WEVE DROPPED THE FLOOD WATCH FOR PARTS OF THE CENTRAL
SOUTHERN TIER...BUT HAVE KEPT IT GOING ELSEWHERE.

CLEARING STILL EXPECTED BY AFTERNOON AS DRIER AIR BUILDS DOWN FROM
THE NORTH.  A PROLONGED AND MUCH NEEDED PERIOD OF DRY WEATHER SHOULD
THEN COMMENCE AND LAST WELL INTO NEXT WEEK. -MJ

&&

.LONG TERM (SUNDAY NIGHT TO FRIDAY)...
A PROLONGED PD OF FAIR WX APPEARS TO BE IN STORE FOR THE BGM FCST
AREA AS HIGH PRES REMAINS ANCHORED OVER THE NE U.S.. ITLL BE CHILLY
AT NIGHT, WITH SOME U30S PSBL IN THE COOLER VLYS SUN AND MON NGT.
OTRW SEASONABLE TO SLIGHTLY ABV NORMAL TEMPS AND MAINLY CLEAR
SKIES.

.AVIATION...
LOW CEILINGS AND HEAVY RAIN SHOULD PERSIST AT BGM AND AVP UNTIL THE
12Z-14Z TIME FRAME...WITH IMPROVEMENT THEREAFTER.  BASICALLY VFR
CONDITIONS SHOULD BE THE RULE OTHERWISE. -MJ/DP

.HYDROLOGY...
A MAJOR FLOOD EVENT CONTINUES TO UNFOLD...WITH WIDESPREAD FLASH
FLOODING OF STREAMS AND CREEKS...AND MOST RIVER POINTS PROJECTED TO
GO OVER FLOOD STAGE. -MJ

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THIS MORNING FOR PARTS OF THE SUSQUEHANNA REGION
...AND FOR DELAWARE AND SULLIVAN COUNTIES.
PA...FLOOD WATCH THIS MORNING FOR ALL OF NORTHEAST PA.

&&
Hazardous weather outlook, Sep 18, 5:09 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
609 AM EDT SAT SEP 18 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191004-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
609 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
HEAVY RAIN FROM THE REMAINS OF IVAN WILL BE TAPERING OFF ACROSS THE
REGION THIS MORNING. HOWEVER...MAJOR RIVER FLOODING AND WIDESPREAD
FLASH FLOODING WILL PERSIST.

.DAYS TWO THROUGH SEVEN...
MAJOR RIVER FLOODING WILL LIKELY CONTINUE THROUGH AT LEAST SUNDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJ

In the hours before

Local storm report, Sep 18, 7:21 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLASH FLOOD      TOWANDA                 41.77N 76.45W
09/17/2004                   BRADFORD           PA   EMERGENCY MNGR

            COUNTYWIDE

0802 PM     FLASH FLOOD      ADDISON                 42.11N 77.23W
09/17/2004                   STEUBEN            NY   EMERGENCY MNGR

            FLASH FLOODING COUNTYWIDE

0915 PM     FLASH FLOOD      OWEGO                   42.10N 76.26W
09/17/2004                   TIOGA              NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      ELMIRA                  42.09N 76.81W
09/17/2004                   CHEMUNG            NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      BINGHAMTON              42.10N 75.91W
09/17/2004                   BROOME             NY   EMERGENCY MNGR

            COUNTYWIDE

1030 PM     FLASH FLOOD      MONTROSE                41.83N 75.88W
09/17/2004                   SUSQUEHANNA        PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

0230 AM     FLASH FLOOD      HAZLETON                40.95N 75.97W
09/18/2004                   LUZERNE            PA   EMERGENCY MNGR

            COUNTYWIDE

0245 AM     FLASH FLOOD      WALTON                  42.17N 75.13W
09/18/2004                   DELAWARE           NY   EMERGENCY MNGR

            COUNTYWIDE

0415 AM     FLASH FLOOD      CARBONDALE              41.57N 75.51W
09/18/2004                   LACKAWANNA         PA   EMERGENCY MNGR

            COUNTYWIDE

0445 AM     FLASH FLOOD      HONESDALE               41.58N 75.25W
09/18/2004                   WAYNE              PA   EMERGENCY MNGR

            COUNTYWIDE

0600 AM     FLASH FLOOD      UNADILLA                42.33N 75.32W
09/18/2004                   OTSEGO             NY   EMERGENCY MNGR

            SOUTHERN PARTS OF COUNTY

0600 AM     FLASH FLOOD      BAINBRIDGE              42.30N 75.48W
09/18/2004                   CHENANGO           NY   EMERGENCY MNGR

            FLOODING MAINLY SOUTHERN SECTIONS OF COUNTY

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pike

When
September 18, 8:15 AM EST to September 19, 10:00 AM EST
Where
Pike forecast zone
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

The Delaware River at Barryville, NY (near Shohola, PA) went above its flood stage of 17 feet the morning of the 18th, crested at 24.1 feet at 3:15 PM EST on the 18th, then fell back below the flood stage late morning on the 19th. Rainfall amounts were 4 to 7 inches due to the remnants of hurricane Ivan. The rain fell from the 16th to the 18th. This was the second highest crest on record at Barryville. The highest crest was in 1955.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423419.